Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Albuquerque, NM

May 23, 2018San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2018, 9:10 PM MDT for San Miguel County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 9:10 PM MDT (03:10 UTC)
Expired
May 23, 2018, 9:41 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 107 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS55 KABQ 240310
SVRABQ
NMC047-240400-
/O.NEW.KABQ.SV.W.0095.180524T0310Z-180524T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
910 PM MDT WED MAY 23 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central San Miguel County in northeastern New Mexico...

* Until 1000 PM MDT.

* At 910 PM MDT, a severe thunderstorm was located near Variadero, or
  33 miles northeast of Santa Rosa, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Variadero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3526 10431 3531 10451 3566 10435 3557 10407
TIME...MOT...LOC 0310Z 205DEG 16KT 3537 10437 

HAIL...1.50IN
WIND...60MPH
 
$$

40
2 follow-up statements
184 
WWUS55 KABQ 240330
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
930 PM MDT WED MAY 23 2018

NMC047-240400-
/O.CON.KABQ.SV.W.0095.000000T0000Z-180524T0400Z/
San Miguel-
930 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR EAST CENTRAL SAN MIGUEL COUNTY...

At 930 PM MDT, a severe thunderstorm was located 7 miles east of
Variadero, or 33 miles southwest of Mosquero, moving northeast at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central San Miguel County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3529 10434 3534 10446 3561 10435 3553 10410
TIME...MOT...LOC 0330Z 217DEG 9KT 3541 10433 

HAIL...1.00IN
WIND...60MPH
 
$$

40
300 
WWUS55 KABQ 240341
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
941 PM MDT WED MAY 23 2018

NMC047-240351-
/O.CAN.KABQ.SV.W.0095.000000T0000Z-180524T0400Z/
San Miguel-
941 PM MDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3529 10434 3534 10446 3561 10435 3553 10410
TIME...MOT...LOC 0340Z 205DEG 16KT 3546 10430 

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 23, 5:21 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Wed May 23 2018

.AVIATION...
00Z TAF CYCLE
SHRA/TSRA will continue to move northeast around 20 kt as they
progress across the eastern plains this evening. TSRA will be strong
to locally severe with large hail, high winds, torrential rainfall,
and frequent cloud to ground lightning strikes. Low clouds will
redevelop again tonight along and east of the central mt chain in the
wake of the storm activity. Confidence however is not as high on
coverage of clouds and potential IFR impacts.

&&

.PREV DISCUSSION...221 PM MDT Wed May 23 2018...
.SYNOPSIS...
Another round of afternoon thunderstorm activity has begun across
eastern New Mexico today with several storms becoming severe
producing large hail. A few storms could become tornadic across the
southeast. Storm activity will gradually move east into Texas this
evening. Thursday will see lesser thunderstorm activity with the main
focus starting over the Sacramento Mountains moving over southeastern
NM. Drier air and warmer temperatures move in across the state Friday
and through the weekend.

&&

.DISCUSSION...
Today's crop of afternoon t-storm activity has begun to fire off the
eastern slopes of the ctrl mtn chain. SW flow aloft remains with sfc
Gulf moisture remaining, allowing for plenty of MLCAPE upwards of
3000 J/kg. The one limiting factor will be the bulk shear only
reaching up to about 30 kts, while still strong enough to allow for
severe, storms today will once again likely be pulsy. Directional
shear will be such to allow for the potential of an isolated tornado
or two in the strongest cells across the southeast. The HRRR has
continued to show the strongest cells remaining over the eastern
third of the state, moving into Texas sunset. Areas that have
already received good rainfall amounts in the previous days will be
at risk for localized flash flooding from strong downpours.

SW flow will will weaken Thursday with ridging starting to build
over southern NM. Enough Gulf moisture will still linger over the far
SE to allow for a few more storms firing off the Sacramento Mtns and
Chaves County. The rest of the state will continue to see drier air
moving in with warmer temperatures. All areas will see PoPs fall to
nil Friday with well above normal temperatures. Temperatures continue
to rise Saturday before falling across the west Sunday as a large
upper low moves into the Great Basin. SW flow will strengthen across
the east Sunday increasing the risk of critical fire weather.
Temperatures trend back up across the west, while remaining well
above normal across the east early next week. Increased chances for
precipitation may return by mid next week as another trough looks to
move across the central Rocky Mtns.

24

&&

.FIRE WEATHER...
...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO
THE WEEKEND...

Very dry air has spread farther east today into the Rio Grande
Valley. Marginal critical conditions are expected for parts of
central and western NM through the remainder of today. Deeper
moisture remains in place across eastern NM where the threat of
strong storms with locally heavy rainfall continues. Recoveries
overnight will be fair across central and western NM and very good
to excellent across the east with more low clouds.

A ridge of high pressure will build northward into NM Thursday and
Friday with above normal temperatures and lighter winds. The focus
for isolated storms will continue over eastern NM Thursday then
mainly over far southeastern NM Friday. The west will remain very
dry with single digit min humidities and poor recoveries. Haines
values of 6 will be common with super Haines for parts of the Rio
Grande Valley and western NM both days.

The upper ridge will break down quickly Saturday and lead to more
widespread strong southwest winds across NM. Critical fire weather
conditions Saturday will be followed by poor overnight recoveries,
then another round of critical fire weather Sunday for central and
eastern NM. Critical conditions may occur through Monday as an upper
wave ejects slowly northeastward across Colorado.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 23, 2:35 PM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
235 PM MDT Wed May 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
235 PM MDT Wed May 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across eastern New
Mexico this afternoon until 9 pm this evening. Severe storms will be
capable of producing large hail and strong gusty winds, with the
potential for tornadic activity across southeastern New Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, May 23, 7:21 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT WED MAY 23 2018

NMZ530-534-240145-
Union County-Quay County-
721 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nara Visa, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Nara Visa.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3556 10329 3584 10318 3583 10304 3554 10304
TIME...MOT...LOC 0121Z 203DEG 25KT 3560 10315

DPorter
Local storm report, May 23, 7:39 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TECOLOTITO              35.23N 105.16W
05/23/2018  M3.00 INCH       SAN MIGUEL         NM   PUBLIC

            SOME REPORTS OF DAMAGE WITHIN THE TOWN.

&&

EVENT NUMBER ABQ201800664

DPORTER
Local storm report, May 23, 7:42 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NARA VISA               35.61N 103.10W
05/23/2018  M0.75 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800665

TRM
Special weather statement, May 23, 7:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT WED MAY 23 2018

NMZ531-532-534-240215-
Eastern San Miguel County-Harding County-Quay County-
749 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL...SOUTHEASTERN
HARDING AND CENTRAL QUAY COUNTIES UNTIL 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ute Lake State Park, or 14 miles northeast of Tucumcari, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Logan and Ute Lake State Park.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3524 10350 3525 10365 3556 10372 3554 10339
TIME...MOT...LOC 0148Z 184DEG 15KT 3533 10358

24
Special weather statement, May 23, 7:57 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
757 PM MDT WED MAY 23 2018

NMZ532-240230-
Eastern San Miguel County-
757 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL COUNTY
UNTIL 830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Variadero, or 25 miles north of Santa Rosa, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Variadero.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3522 10438 3521 10441 3525 10471 3542 10470
      3543 10436
TIME...MOT...LOC 0157Z 270DEG 16KT 3530 10463

24
Local storm report, May 23, 7:59 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
759 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             NARA VISA               35.61N 103.10W
05/23/2018  M1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800666

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel59 min
May 23, 6:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt59 min
May 23, 6:12 PM MDTSevere Thunderstorm WarningABQMora50 min
May 23, 6:16 PM MDTSpecial Weather StatementABQ29 min
May 23, 6:18 PM MDTSpecial Weather StatementABQRoosevelt27 min
May 23, 6:44 PM MDTSpecial Weather StatementABQQuay31 min
May 23, 6:48 PM MDTSevere Thunderstorm WarningABQQuay57 min
May 23, 6:50 PM MDTSpecial Weather StatementABQRoosevelt25 min
May 23, 6:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
May 23, 7:10 PM MDTFlash Flood WarningABQSan Miguel111 min
May 23, 7:26 PM MDTSevere Thunderstorm WarningABQQuay, Union42 min
May 23, 7:45 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 23, 7:49 PM MDTSpecial Weather StatementABQQuay26 min
May 23, 7:53 PM MDTFlash Flood WarningABQMora4 hr
May 23, 7:57 PM MDTSpecial Weather StatementABQSan Miguel33 min
May 23, 8:01 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 23, 8:15 PM MDTSevere Thunderstorm WarningABQSan Miguel37 min
May 23, 8:26 PM MDTFlash Flood WarningABQQuay3 hr
May 23, 8:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel46 min
May 23, 8:55 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
May 23, 9:05 PM MDTFlash Flood WarningABQHarding, Quay2 hr
May 23, 9:32 PM MDTSpecial Weather StatementABQHarding43 min
May 24, 2:27 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more36 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.